Archive for December, 2011

Acetaminophen, also known as Paracetamol, is a commonly used drug in modern medicine, which has been considered ‘safe’ even for children in normal dosage. New studies are raising some questions about its safety and long-term ill-effects.

In the last 30 years there has been a dramatic rise in the incidence of childhood asthma and this has perplexed doctors, scientists and researchers alike.
This increase in incidence was noticed soon after doctors stopped using Aspirin (because it was causing Reye’s Syndrome in children) regularly and started using Acetaminophen instead.

An initial paper published in 1998 suggested the use of acetaminophen to be causing increased asthma in children. Over time, more than 20 studies have reached the same conclusion, with data of over 200,000 children being analysed.

In November 2011, Dr. John T. McBride, a pediatrician at Akron Children’s Hospital in Ohio, published a paper in the journal Pediatrics arguing that the evidence for a link between acetaminophen and asthma is now strong enough. He now explains how acetaminophen might provoke or worsen asthma. Researchers found that even a single dose of acetaminophen can reduce the body’s levels of glutathione, a peptide that helps repair oxidative damage that can drive inflammation in the airways. Acetaminophen causes increased bronchial constriction and wheezing.

This association linking acetaminophen with asthma is consistent across age, geography and culture. Studies also found an increased risk of asthma in children whose mothers who took acetaminophen during pregnancy. A big analysis in 2008 found that children who had taken acetaminophen for a fever during the first year of life had a 50 percent greater risk of developing asthma symptoms, compared with children who had not taken the drug. The risk rose with increasing use — children who had taken acetaminophen at least once a month had a threefold increase in the risk of asthma symptoms.

This leads us to question the use of this drug. Are parents unknowingly, in their haste to quell even mild fevers, pushing their children towards a chronic disease like asthma? Parents do it unknowingly. Doctors often do it despite knowing. Are pharma incentives worth turning a blind eye to the welfare of patients?

I hope this study and all the preceding ones will not be pooh-poohed by the Pharma companies who will come up with some other study (sponsored by themselves and hence baised) refuting these.

May knowledge and awareness prevail.

References:

http://pediatrics.aappublications.org/content/early/2011/11/04/peds.2011-1106.abstract?rss=1

http://www.nytimes.com/2011/12/20/health/evidence-mounts-linking-acetaminophen-and-asthma.html

http://chestjournal.chestpubs.org/content/127/2/604.full

http://edition.cnn.com/2010/HEALTH/08/13/acetaminophen.may.double.asthma.risk/index.html